- Vitamin E acetate is sometimes used as a cutting agent in THC e-liquids
- Analysis shows vitamin E acetate can reach lungs, cause severe damage
- Important takeaways for both general public and medical professionals
Newswise — BUFFALO, N.Y. — In August 2019, the first cases of an unknown lung injury associated with vaping products were reported to the U.S. Centers for Disease Control and Prevention (CDC). This initial cluster of cases would quickly grow to 2,807 cases across the country, leading to the deaths of 68 people, from e-cigarette, or vaping, product use-associated lung injury, or EVALI, by February 2020. A team of researchers from Roswell Park Comprehensive Cancer Center and the Environmental Health Laboratory in the CDC’s National Center for Environmental Health have published new evidence expanding on the initial conclusions from CDC-led analyses — that inhalation of vitamin E acetate (VEA) is strongly linked to EVALI.
The team, led by Yasmin Thanavala, PhD, Professor in Roswell Park’s Department of Immunology, has published these timely and important findings as a research letter in the New England Journal of Medicine (NEJM). “We show conclusively that, when vaped, vitamin E acetate, which is often used as a cutting agent in e-cigarette liquids containing THC, can reach the lung and cause severe damage to the lung,” says Dr. Thanavala.
The team tested for several different markers of pulmonary injury, finding that VEA exposure led to higher levels of serum albumin in the bronchoalveolar lavage (BAL) fluid and both increased numbers of leucocytes and lipid-laden macrophages in the lung — providing further strong evidence of a causal link between inhalation of vitamin E acetate and EVALI illnesses.
This new report represents an important companion to the CDC’s December 2019 study, also published in the NEJM. That study concluded that vitamin E acetate was present in lung fluid obtained from 94% of 51 people affected by EVALI, all of whom had used at least one product containing tetrahydrocannabinol (THC), but was not found in the lung fluid of healthy control-group participants. The new research letter from Dr. Thanavala and team, which included a CDC collaborator, reports similar findings from studies in a preclinical mouse model.
“The minute I recognized that there was an inflammatory response occurring in some of these patients with a component of these large, foamy macrophages that contained lipids,” Dr. Thanavala says, “the light bulb went off. I decided that we needed to test in the laboratory setting whether in fact we could establish a linkage between what was seen clinically and whether we could mimic it or replicate it with exposure to aerosols of vitamin E acetate.”
“The observation that BAL fluid from EVALI patients contained vitamin E acetate was an important step toward understanding the causes of recent vaping-related lung injuries,” says James Kiley, PhD, Director of the Division of Lung Diseases at the National Heart, Lung and Blood Institute (NHLBI). “This finding that animals exposed to vitamin E acetate aerosols demonstrate many of the biological characteristics of EVALI patients reinforces that vitamin E acetate should not be added to vaping products. This potential animal model of EVALI is critical to further investigate pathological mechanisms and develop therapies.”
The team’s findings hold important takeaways both for the general public and the medical community.
“Our work reinforces how important it is that people take great caution in what is being vaped and the source of the liquids they are vaping,” Dr. Thanavala notes. “And I hope medical professionals will be sure to ask their patients not only whether they are smoking cigarettes but also whether they are vaping — and what they are vaping. Because we need to do everything we can to prevent others from developing EVALI.”
In addition to Dr. Thanavala, contributing to this work were Tariq Bhat, PhD, Suresh Kalathil, PhD, Paul Bogner, MD, and Maciej Goniewicz, PhD, PharmD, all of Roswell Park, and Benjamin Blount, PhD, of the CDC.
This research was supported in part by funding from the NHLBI (project no. R01HL142511) and National Cancer Institute (project nos. U54CA228110 and P30CA016056).
Editor’s note: Sources available for onsite media interviews and live point-to-point global transmission via the LTN Global network. Call/text Annie Deck-Miller at 716-602-5817 to coordinate interviews with a lead author.
This press release is also available on the Roswell Park website: https://www.roswellpark.org/newsroom/202002-roswell-park-finds-new-evidence-inhaled-vitamin-e-acetate-caused-evali-vapers
Roswell Park Comprehensive Cancer Center is a community united by the drive to eliminate cancer’s grip on humanity by unlocking its secrets through personalized approaches and unleashing the healing power of hope. Founded by Dr. Roswell Park in 1898, it is the only National Cancer Institute-designated comprehensive cancer center in Upstate New York. Learn more at www.roswellpark.org, or contact us at 1-800-ROSWELL (1-800-767-9355) or ASKRoswell@RoswellPark.org.